Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

May 15, 2009Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2009, 3:33 PM EDT for Pittsylvania County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 3:33 PM EDT (19:33 UTC)
Expired
May 15, 2009, 4:30 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:35 PM EDTHAIL 15 Ne Cascade, VAOCCURRED IN BROSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 151933
SVRRNK
VAC143-152030-
/O.NEW.KRNK.SV.W.0035.090515T1933Z-090515T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF WESTOVER HILLS...OR 8 MILES NORTH
  OF MAYFIELD...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTOVER HILLS...
  SWANSONVILLE...
  DRY FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3661 7970 3665 7969 3691 7952 3675 7925
      3664 7938 3662 7941 3660 7942 3659 7945
      3655 7949 3655 7961
TIME...MOT...LOC 1934Z 217DEG 6KT 3664 7956

$$

RCS
2 follow-up statements
000 
WWUS51 KRNK 151952
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI MAY 15 2009

VAC143-152030-
/O.CON.KRNK.SV.W.0035.000000T0000Z-090515T2030Z/
PITTSYLVANIA VA-
352 PM EDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN PITTSYLVANIA COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SWANSONVILLE...OR 9 MILES EAST OF
AXTON...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 5 MILES NORTHEAST 
OF CASCADE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3665 7942 3661 7952 3655 7961 3661 7967
      3665 7969 3691 7952 3675 7925
TIME...MOT...LOC 1950Z 211DEG 5KT 3666 7956

$$

RCS
000 
WWUS51 KRNK 152024
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT FRI MAY 15 2009

VAC143-152033-
/O.EXP.KRNK.SV.W.0035.000000T0000Z-090515T2030Z/
PITTSYLVANIA VA-
424 PM EDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PITTSYLVANIA COUNTY
EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES NORTHEAST 
OF CASCADE WITH THIS STORM. 

LAT...LON 3665 7942 3661 7952 3655 7961 3661 7967
      3665 7969 3691 7952 3675 7925
TIME...MOT...LOC 2023Z 211DEG 5KT 3670 7953

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:14 PM EDT, 19 minutes earlier.

Area forecast discussion, May 15, 3:14 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI MAY 15 2009

.SYNOPSIS...
A WEAK FRONT ACROSS THE REGION WILL COMBINE WITH LINGERING
MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO
TONIGHT. A STRONGER COLD FRONT WILL THEN APPROACH THE AREA LATE
SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL
OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO
GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH
WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE
SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS
ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT
QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT
OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH
QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH
SOME FOG AROUND LATE.

ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM
5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY.
DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY
MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN
SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS
LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY
LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH
MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE
DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN
HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER
ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE
WARMER MAV MOS.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE
GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS
ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG
THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE
AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST
POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS
EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT.

FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING
COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY
IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON.

SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS
COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE
HIGHLANDS.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A
BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO
SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY.
ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF.
POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE
OHIO VALLEY INTO THE MID ATLANTIC.

TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK
AFTER THE INTIAL COOLD DOWN MONDAY.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CIGS WILL CONTINUE TO SLOWLY IMPROVE THIS AFTERNOON WITH MOST
SITES SEEING HIGH END MVFR/VFR BY MID/LATE AFTERNOON. HOWEVER
DEVELOPING CONVECTION WILL BRING PERIODS OF IFR AND POOR VSBYS IN
THE VICINITY OF ANY SHRA/TSRA THRU EARLY THIS EVENING. THINK BEST
COVERAGE IN THE SOUTH/EAST INITIALLY AROUND DAN/LYH...THEN
SHIFTING NW TOWARD SW WVA LATER THIS AFTERNOON. SINCE THINK
COVERAGE A BIT LESS THAN LAST NIGHT WILL KEEP VCSH OR TEMPO
MENTION GOING. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE
TONIGHT WITH LOWERING CIGS AND VSBYS ONCE THE DIURNAL CONVECTION
WANES. POTENTIAL FOR AREAS OF LIFR IN THE VALLEYS ESPCLY IF ANY
ADDITIONAL RAINFALL OCCURS LATER TODAY.

WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER
COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL
RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO
SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER
OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE
FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY
MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/JJ
Hazardous weather outlook, May 15, 4:50 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT FRI MAY 15 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE
VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION...
A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 10:23 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      6 N EVINGTON            37.31N 79.26W
05/15/2009                   CAMPBELL           VA   DEPT OF HIGHWAYS

            NUMEROUS ROADS FLOODED BY BUFFALO CREEK IN THE TIMBERLAKE
            AREA. FLOODING LASTED UNTIL 400 AM EDT.

0141 AM     FLASH FLOOD      4 WSW FOREST            37.34N 79.36W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            ELK CREEK FLOODED PART OF BELLEVUE ROAD.

0200 AM     FLASH FLOOD      5 ENE EVINGTON          37.25N 79.19W
05/15/2009                   CAMPBELL           VA   DEPT OF HIGHWAYS

            HEAVY RAINS PRODUCED A MUDSLIDE ALONG HIGHWAY 24 IN THE
            COMMUNITY OF YELLOW BRANCH.

0223 AM     FLASH FLOOD      4 S GOODE               37.31N 79.39W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            LOCAL STREAM FLOODED BELLS MILL ROAD.

0249 AM     FLASH FLOOD      4 SSW GOODE             37.31N 79.41W
05/15/2009                   BEDFORD            VA   DEPT OF HIGHWAYS

            LOCAL STREAM FLOODED TRIGGS ROAD, CAUSING THE ROAD TO
            COLLAPSE.

0900 AM     FLOOD            3 ENE RADFORD           37.15N 80.52W
05/15/2009                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            CRAB CREEK FLOODING THE BRIDGE ALONG WALTON ROAD, IN THE
            COMMUNITY OF WALTON.

&&

WHP
Special weather statement, May 15, 3:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI MAY 15 2009

NCZ006-VAZ044-152015-
CASWELL NC-PITTSYLVANIA VA-
322 PM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND SOUTHERN
PITTSYLVANIA COUNTIES TO INCLUDE THE CITY OF DANVILLE...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF DANVILLE CITY...MOVING NORTH AT 10 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DANVILLE CITY AROUND 340 PM...WESTOVER HILLS
AROUND 345 PM...DANVILLE AIRPORT AROUND 350 PM...RINGGOLD AROUND 400
PM AND BLAIRS AROUND 415 PM.

LAT...LON 3649 7951 3655 7952 3655 7963 3656 7966
      3684 7954 3676 7921 3643 7938

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:15 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
May 14, 8:47 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg58 min
May 14, 10:12 PM EDTFlash Flood WarningRNKAmherst, Bedford6 hr
May 14, 11:12 PM EDTFlash Flood WarningRNKAppomattox, Bedford, Campbell, City of Lynchburg6 hr
May 15, 12:31 AM EDTSpecial Weather StatementRNKCampbell, Charlotte59 min
May 15, 12:55 AM EDTFlash Flood WarningRNKCampbell6 hr
May 15, 1:32 AM EDTSpecial Weather StatementRNKCharlotte, Halifax58 min
May 15, 2:08 AM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford67 min
May 15, 2:24 AM EDTFlash Flood WarningRNKMontgomery6 hr
May 15, 3:29 AM EDTSpecial Weather StatementRNKPittsylvania61 min
May 15, 4:37 AM EDTSpecial Weather StatementRNKHalifax, Pittsylvania53 min
May 15, 5:26 AM EDTAreal Flood AdvisoryRNKBedford, Campbell3 hr
May 15, 6:55 AM EDTAreal Flood AdvisoryRNKCampbell3 hr
May 15, 8:26 AM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem6 hr
May 15, 3:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
May 15, 4:48 PM EDTSpecial Weather StatementRNKCity of Martinsville57 min
May 15, 5:02 PM EDTSpecial Weather StatementRNKBedford58 min
May 15, 5:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 6:25 PM EDTSpecial Weather StatementRNKPulaski65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.